Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 169, NWS Morristown, TN

July 5, 2004Johnson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2004, 9:29 PM EDT for Johnson County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2004, 9:29 PM EDT (01:29 UTC)
Expired
Jul 5, 2004, 10:15 PM EDT
In force
46 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Johnson County, TN

The radar

The Knoxville radar (KMRX), 142 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 6:20 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:01 PM EDT, 28 minutes earlier.

Area forecast discussion, Jul 5, 9:01 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT MON JUL  5 2004

.UPDATE DISCUSSION...UPDATING ZONES TO DROP SEVERE THUNDERSTORM
WATCH FROM SOUTHEAST AND EAST CENTRAL TN. MCS HAS TRACKED SOUTHEAST
ACROSS THE FORECAST AREA. A LARGE AREA OF LIGHT RAIN BEHIND THE
STORMS IS DIMINISHING. AM DECREASING THE RAIN CHANCES IN THE WEST
AND KEEPING THEM HIGHER EAST. PATCHY DENSE FOG WILL BE POSSIBLE
AFTER MIDNIGHT AS SKIES CLEAR IN AREAS WHERE HEAVY RAINFALL
OCCURRED. HAVE ADDED PATCHY FOG LATE TONIGHT AND EARLY TUESDAY.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD
Hazardous weather outlook, Jul 5, 6:05 AM EDT, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 AM EDT MON JUL 5 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-061000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
605 AM EDT (505 AM CDT) MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THERE IS THE POTENTIAL THIS AFTERNOON AND EVENING FOR A FEW ISOLATED
THUNDERSTORMS TO PRODUCE DAMAGING WINDS...LARGE HAIL AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A WEAK COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY BRINGING THE
POSSIBILITY OF A FEW THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Jul 5, 7:59 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
759 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     MURPHY                  35.09N 84.03W
07/05/2004                   CHEROKEE           NC   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

0745 PM     TSTM WND DMG     2 S PENNINGTON GAP      36.73N 83.03W
07/05/2004                   LEE                VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS SOUTHERN PART OF THE COUNTY.

0755 PM     TSTM WND DMG     HAYESVILLE              35.05N 83.82W
07/05/2004                   CLAY               NC   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

&&

FEF/GM
Local storm report, Jul 5, 8:14 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
814 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
07/05/2004                   BRADLEY            TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN SOUTHWESTERN PART OF COUNTY

0740 PM     TSTM WND DMG     COPPERHILL              34.99N 84.36W
07/05/2004                   POLK               TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

&&

FEF/GM
Local storm report, Jul 5, 8:31 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
831 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     SNEEDVILLE              36.54N 83.21W
07/05/2004                   HANCOCK            TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

0830 PM     TSTM WND DMG     ROGERSVILLE             36.41N 83.01W
07/05/2004                   HAWKINS            TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

&&

FEF/GM
Local storm report, Jul 5, 9:01 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
901 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      MARYVILLE               35.75N 83.97W
07/05/2004                   BLOUNT             TN   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED AROUND COUNTY.

&&

FEF/GM
Local storm report, Jul 5, 9:14 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
914 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     KINGSPORT               36.53N 82.56W
07/05/2004                   SULLIVAN           TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN KINGSPORT AND A FEW TREES DOWN
            ELSEWHERE IN WESTERN PART OF COUNTY.

&&

FEF/GM
Local storm report, Jul 5, 9:29 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
929 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     ELIZABETHTON            36.34N 82.23W
07/05/2004                   CARTER             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN COUNTY WIDE.

&&

FEF/GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:25 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington80 min
Jul 5, 8:59 PM EDTSevere Thunderstorm WarningMRXCarter61 min
Jul 6, 2:24 PM EDTSevere Thunderstorm WarningMRXMarion36 min
Jul 6, 3:06 PM EDTSevere Thunderstorm WarningMRXHamilton39 min
Jul 6, 3:38 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea37 min
Jul 6, 3:46 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn44 min
Jul 6, 4:19 PM EDTTornado WarningMRXPolk41 min
Jul 6, 4:41 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe64 min
Jul 6, 5:01 PM EDTSevere Thunderstorm WarningMRXScott44 min
Jul 5, 9:02 PM EDTSevere Thunderstorm WarningMRXWashington, City of Bristol58 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.